I've recently had an echocardiogram that indicated that I had an dilatation of the aortic root. In investigating this online, I came across Marfan Syndrome. I appear to have a number of the symptoms of Marfan including the problem with the aorta noted above, as well as sleep apnea, an astigmatism in my eye, and early signs of emphysema (airtrapping indicated on a PFT test) at only 41 years of age. Lastly, I also read that older fathers are more likely to have new mutations of the fibrillin gene appear in chromomsome 15 and that Marfan is caused by a single gene for fibrillin on chromosome 15. My father was 49 when I was born.
However, I do not remotely resemble the typical Marfan patient's physical characteristics but, to my surprise, when I measured my armspan, I found that it is greater than my height.
I understand there is really nothing that can be done about Marfans except to monitor and treat some of the symptoms. I use a CPAP machine for sleep apnea and it is my understanding that this may retard the widening of my aortic root.
My question is whether there is anything else I should do to confirm that I do indeed have this disease. Does it make a difference if I'm treating the symptoms anyway? Also, more importantly, I was wondering whether there is any research that links Marfan with hypothyroidism. It seems both possess many of the same symptoms and I was considering seeing an endocrinologist to have my thyroid examined.
There are genetic tests for Marfan's that you could have if the clinical suspicion is high. I don't know of an association of Marfans with hypothyroidism. Beta blockers may retard the progression of aortic root dilatation as well as good blood pressure control. Control of the sleep apnea tends to lead to better blood pressure control so this is important.
The most recent studies have shown that beta blockers have minimal positive benefit, if any, and that patients taking beta blockers actually reached clinical endpoints sooner/with greater frequency than those not taking beta blockers.
If your aorta is dilated and is continuing to dilate, or if you strongly suspect Marfan Syndrome, please do some Google research on a class of drugs called ARBs, such as losartan. These drugs have shown immense benefit to patients with aortic disease. The huge majority of patients thus far have shown healed aortas with drastically reduced incidences of dissection, decrease in aortic root size, stability in aortic root size, increased aortic flexibility, etc. (By the way, although losartan is currently being researched in Johns Hopkins clinical trials, other ARBs such as telmisartan are probably most effective given their increased lipid solubility and thus increased tissue penetration.)
I strongly encourage you to visit www.marfanlife.net and find the very lengthy thread titled "Losartan" or something to that effect. Probably some of the most important reading of your life.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.